Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 12, 2009

June 12, 2009 · NWS TSA · 25 events in 11 counties and zones

Thunderstorms primarily producing a swath of damaging winds occurred across eastern Oklahoma during the morning and early afternoon hours of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$170,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms primarily producing a swath of damaging winds occurred across eastern Oklahoma during the morning and early afternoon hours of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 12, 7:09 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 12, 7:09 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
809 AM CDT FRI JUN 12 2009

.DISCUSSION...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 3 PM CDT.
ADJUSTED THE POPS SLIGHTLY AND ADDED THE POSSIBILITY OF SEVERE WORDING.
MOIST AND UNSTABLE AIR OVER EASTERN OKLAHOMA WILL CAUSE THE CONTINUATION
OF THE BOWING...LINEAR CONVECTIVE SYSTEM WHICH WILL BE ENTERING THE
NORTHWEST PORTION OF THE FORECAST AREA BY 9 AM. EXPECT A CONTINUATION TO
THE EAST WITH DEVELOPMENT ON THE SOUTH PORTION OF THE AREA TOWARDS
THE AREA OF BEST INSTABILITY. ALSO...FORWARD SPEED MAY INCREASE WITH
SHORTWAVE TO THE WEST CATCHING UP TO THE MCS AND GIVING IT A PUSH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...15
LONG TERM....22
Hazardous weather outlook, Jun 12, 4:04 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 AM CDT FRI JUN 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 AM CDT FRI JUN 12 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
AN ONGOING MCS CONTINUES TO CHURN ACROSS SOUTH-CENTRAL KANSAS...
MOVING GENERALLY SOUTHEAST. CONDITIONS ACROSS NORTHEAST OKLAHOMA
WILL BE CONDUCIVE TO CONTINUATION OF THIS MCS AS IT ENTERS THE
AREA LATER THIS MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS FROM THIS ACTIVITY.

RE-INITIATION OF STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
THE REGION THIS AFTERNOON AND EVENING. A PERSISTENT FRONT REMAINS DRAPED
WEST TO EAST ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS. VERY
MOIST LOWER LEVELS... AND CONVERGENCE ALONG THE FRONT WILL CREATE
THE POSSIBILITY FOR CONVECTIVE ACTIVITY TO BREACH THE CAPPING
INVERSION WITH THE AID OF AFTERNOON HEATING. AGAIN... LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREATS WITH THIS ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WITH SYNOPTIC CONDITIONS SLOW TO EVOLVE... THUNDERSTORM CHANCES
WILL REMAIN IN THE FORECAST AT LEAST THROUGH THE WEEKEND. SEVERE
STORMS WILL BE POSSIBLE WITH ANY CONVECTION OCCURRING WITHIN THE REGION... AS
LOWER LEVELS REMAIN MOIST AND UNSTABLE. AFTERNOON HEATING WILL
ENHANCE THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT WITHIN THE AREA...
WHILE A STRONG LOW LEVEL JET WILL ENHANCE THE POSSIBILITY OF
OVERNIGHT SEVERE MCS ACTIVITY MOVING INTO THE AREA FROM THE NORTHWEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 88 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
June 12, 7:40 AM CST
Where
Osage County, Pawhuska
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.670, -96.330

A thunderstorm wind gust of 60 miles an hour was reported by amateur radio.

Thunderstorm Wind, Tulsa

When
June 12, 9:00 AM CST
Where
Tulsa County, 0.87 mi ESE of Fisher
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.123, -96.137

Thunderstorm winds estimated at 70 mph snapped large tree limbs. Report relayed by NSSL through the SHAVE project.

Thunderstorm Wind, Creek

When
June 12, 9:11 AM CST
Where
Creek County, 4.59 mi NW of Sapulpa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.047, -96.158

Thunderstorm winds estimated at 70 mph blew down numerous large tree limbs. Relayed by NSSL through the SHAVE project.

Thunderstorm Wind, Tulsa

When
June 12, 9:20 AM CST
Where
Tulsa County, 1 mi E of Owasso
Measured
70 kt (81 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.270, -95.832

Thunderstorm winds estimated at 80 miles an hour blew shingles off the roof of a home.

Thunderstorm Wind, Tulsa

When
June 12, 9:20 AM CST
Where
Tulsa County, 2 mi E of Sperry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.300, -95.964

The public reported a 60 mile an hour wind gust near Sperry.

Thunderstorm Wind, Rogers

When
June 12, 9:22 AM CST
Where
Rogers County, 6 mi WNW of Verdigris
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.263, -95.779

Thunderstorm winds estimated at 60 miles an hour blew down a tree.

Hail, Haskell

When
June 12, 9:24 AM CST
Where
Haskell County, Enterprise
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.220, -95.380

Thunderstorm Wind, Tulsa

When
June 12, 9:25 AM CST
Where
Tulsa County, 8 mi ESE of Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.106, -95.818

A 60 mile an hour wind gust from a thunderstorm was reported by amateur radio at 31st Street South and 145th East Avenue.

Thunderstorm Wind, Rogers

When
June 12, 9:30 AM CST
Where
Rogers County, Claremore
Measured
70 kt (81 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.320, -95.600

Thunderstorm winds measured at 80 miles an hour blew down trees and power lines.

Thunderstorm Wind, Rogers

When
June 12, 9:35 AM CST
Where
Rogers County, 2 mi WNW of Claremore
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.331, -95.633

The Oklahoma mesonet site near Claremore recorded a 61 mile an hour wind gust.

Thunderstorm Wind, Rogers

When
June 12, 9:40 AM CST
Where
Rogers County, 3 mi SSE of Inola
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
36.110, -95.479

The Oklahoma mesonet site near Inola recorded a 85 mile an hour wind gust.

Thunderstorm Wind, Rogers

When
June 12, 9:42 AM CST
Where
Rogers County, 1 mi E of Claremore
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.320, -95.582

A wind gust of 70 miles an hour was estimated by a storm chaser. The wind blew down large tree limbs.

Thunderstorm Wind, Rogers

When
June 12, 9:45 AM CST
Where
Rogers County, Foyil
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.430, -95.520

Thunderstorm winds estimated at 80 miles an hour blew a porch off a house. Trees were also blown down.

Thunderstorm Wind, Rogers

When
June 12, 9:45 AM CST
Where
Rogers County, Inola
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.150, -95.500

Thunderstorm winds estimated at 70 miles an hour blew several trees down.

Thunderstorm Wind, Mayes

When
June 12, 9:50 AM CST
Where
Mayes County, Pryor
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.300, -95.320

Thunderstorm winds estimated at 70 miles an hour blew down a tree. As the tree fell, it injured a woman.

Hail, Muskogee

When
June 12, 10:12 AM CST
Where
Muskogee County, Keefeton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.600, -95.350

Thunderstorm Wind, Cherokee

When
June 12, 10:23 AM CST
Where
Cherokee County, Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.920, -94.970

A 60 mile an hour wind gust from a thunderstorm was reported by an emergency manager.

Hail, Okmulgee

When
June 12, 10:30 AM CST
Where
Okmulgee County, Okmulgee
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.630, -95.970

Thunderstorm Wind, Delaware

When
June 12, 10:32 AM CST
Where
Delaware County, 3 mi S of Jay
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.377, -94.800

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Hail, Cherokee

When
June 12, 10:48 AM CST
Where
Cherokee County, 8 mi SW of Tahlequah
Measured
2.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.838, -95.071

Hail, Le Flore

When
June 12, 10:52 AM CST
Where
Le Flore County, 2 mi E of Spiro
Measured
2.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.230, -94.595

Hail, Le Flore

When
June 12, 11:22 AM CST
Where
Le Flore County, Pocola
Measured
2.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.230, -94.480

Thunderstorm Wind, Le Flore

When
June 12, 11:27 AM CST
Where
Le Flore County, Arkoma
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.350, -94.450

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

Thunderstorm Wind, Le Flore

When
June 12, 11:40 AM CST
Where
Le Flore County, Arkoma
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.350, -94.450

Thunderstorm winds estimated at 80 miles an hour blew out windows and damaged roofs.

Thunderstorm Wind, Le Flore

When
June 12, 11:42 AM CST
Where
Le Flore County, Pocola
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.230, -94.480

Thunderstorm wind estimated at 60 miles an hour blew down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182899, 186108, 186115, 182900, 182902, 182905, 182906, 182907, 182908, 182910, 182912, 182913, 182914, 182915, 182916, 182918, 182919, 182920, 182923, 182927, 182925, 185959, 182931, 182932, 182934.